Azathioprine and 6-Mercaptopurine-induced Liver Injury: Clinical Features and Outcomes.
Cast your vote
You can rate an item by clicking the amount of stars they wish to award to this item.
When enough users have cast their vote on this item, the average rating will also be shown.
Your vote was cast
Thank you for your feedback
Thank you for your feedback
MetadataShow full item record
CitationAzathioprine and 6-Mercaptopurine-induced Liver Injury: Clinical Features and Outcomes. 2017, 51 (1):63-69 J. Clin. Gastroenterol.
AbstractThe objective of the study was to define the clinical, biochemical, and histologic features of liver injury from thiopurines.
Azathioprine (Aza) and 6-mercaptopurine (6-MP) can cause liver injury, but no large series exist.
Clinical and laboratory data and 6-month outcomes of patients with thiopurine hepatotoxicity from the Drug-Induced Liver Injury Network Prospective Study were analyzed.
Twenty-two patients were identified, 12 due to Aza and 10 due to 6-MP, with a median age of 55 years; the majority were female (68%). Inflammatory bowel disease was the indication in 55%, and the median thiopurine dose was 150 (range, 25 to 300) mg daily. The median latency to onset was 75 (range, 3 to 2584) days. Injury first arose after a dose escalation in 59% of patients, the median latency after dose increase being 44 (range, 3 to 254) days. At onset, the median alanine aminotransferase level was 210 U/L, alkaline phosphatase was 151 U/L, and bilirubin was 7.4 mg/dL (peak, 13.4 mg/dL). There were no major differences between Aza and 6-MP cases, but anicteric cases typically had nonspecific symptoms and a hepatocellular pattern of enzyme elevations, whereas icteric cases experienced cholestatic hepatitis with modest enzyme elevations in a mixed pattern. One patient with preexisting cirrhosis required liver transplantation; all others resolved clinically. One patient still had moderate alkaline phosphatase elevations 2 years after onset.
Nearly three-quarters of patients with thiopurine-induced liver injury present with self-limited, cholestatic hepatitis, typically within 3 months of starting or a dose increase. The prognosis is favorable except in patients with preexisting cirrhosis.
DescriptionNeðst á síðunni er hægt að nálgast greinina í heild sinni með því að smella á hlekkinn View/Open
RightsArchived with thanks to Journal of clinical gastroenterology
- Clinical and histologic features of Azathioprine-induced hepatotoxicity.
- Authors: Siramolpiwat S, Sakonlaya D
- Issue date: 2017 Aug
- More Dose-dependent Side Effects with Mercaptopurine over Azathioprine in IBD Treatment Due to Relatively Higher Dosing.
- Authors: Broekman MMTJ, Coenen MJH, van Marrewijk CJ, Wanten GJA, Wong DR, Verbeek ALM, Klungel OH, Hooymans PM, Guchelaar HJ, Scheffer H, Derijks LJJ, de Jong DJ, TOPIC Recruitment Team.
- Issue date: 2017 Oct
- Thiopurine-induced liver injury in patients with inflammatory bowel disease: a systematic review.
- Authors: Gisbert JP, González-Lama Y, Maté J
- Issue date: 2007 Jul
- Increased dosing requirements for 6-mercaptopurine and azathioprine in inflammatory bowel disease patients six years and younger.
- Authors: Grossman AB, Noble AJ, Mamula P, Baldassano RN
- Issue date: 2008 Jun
- Mercaptopurine rescue after azathioprine-induced liver injury in inflammatory bowel disease.
- Authors: Bermejo F, López-Sanromán A, Algaba A, Van-Domselaar M, Gisbert JP, García-Garzón S, Garrido E, Piqueras B, De La Poza G, Guerra I
- Issue date: 2010 Jan